What is red man syndrome?
Vancomycin is an antibiotic that is commonly used in intensive care units to treat infections that are sensitive to it and for patients who are allergic to penicillin or cephalosporins. Red man syndrome occurs in around 5 to 13 percent of patients who are given vancomycin.
- The syndrome is not an allergy but has similar symptoms to an allergic reaction.
- There are several options for treating and preventing red man syndrome.
- Drugs that release histamine in the body can also result in red man syndrome.
Causes and risk factors
The infusion of vancomycin or similar antibiotics can cause red man syndrome.
It was previously thought that red man syndrome was caused because of vancomycin being prepared in an impure environment. However, cases of the syndrome persisted even after purification of the antibiotic.
Now, it is believed that vancomycin may change the way that blood cells are produced.
This can result in a lower level of platelets in the blood, or a change in the white blood cell count.
Red man syndrome is related to the infusion of vancomycin, or other similar antibiotics or drugs.
Infusion is when drugs are administered by a needle or catheter rather than orally. Often this is intravenous, meaning into a vein, but it can also be via intramuscular or epidural routes, for example, into the membranes around the spinal cord.
Red man syndrome is associated with rapid infusion of less than 1 hour of the first dose of vancomycin. Signs of the syndrome will usually appear shortly after the infusion, often within around 4 to 10 minutes.
There have been cases of delayed reactions after longer infusions, however.
In general, cases of red man syndrome occur in people who already have another medical condition, with common ones including:
- Cancer: Commonly of the lung.
- HIV: Infection may have an impact on antibiotic treatment.
- Graft-versus-host disease: A reaction after a bone marrow transplant.
In around 30 percent of cases, there is no known cause of red man syndrome.
More severe cases of red man syndrome are more common in people under the age of 40 and particularly children.
A rash on the face, neck, and upper torso are the first symptoms of red man syndrome.
Typically the first signs and symptoms of red man syndrome will be a rash on the face, neck, and upper torso.
The skin can appear flushed and become itchy and burning.
The face, eyes, and lips can also swell.
After around 6 days of developing red man syndrome, the skin can also thicken and begin to peel, either in large sheets or small flakes. This is more prominent on the palms and soles of the feet.
Other symptoms include:
- muscle spasms and fatigue
- abnormally low blood pressure
- swollen lymph nodes
- increased heart rate
- secondary infections
In severe cases, people can also have chest pain and difficulty breathing.
Generally, red man syndrome is not life-threatening but, due to the problems it can cause to the heart, it can be associated with cardiac arrest.
In rare cases, vancomycin is also associated with damage to the kidneys and hearing, which is why it is only used in serious cases of infection.
Treatment and prevention
Antihistamines can help reduce and manage the symptoms of red man syndrome.
Treatment will be based on the underlying cause, so accurate diagnosis is vital.
In severe cases, the person will need to be hospitalized so that they can be monitored and the condition managed by doctors.
If the individual is undergoing vancomycin infusion, then this must be stopped immediately. Only once the symptoms have gone can the infusion continue again and at a lower rate.
Any unneeded medication is stopped, and the use of mild topical steroids applied directly to the skin, antihistamines, and antibiotics are used to treat the symptoms.
Symptoms can be relieved and treated by keeping the skin moist in the affected area. This can be done with the use of wet dressings, wet wraps, or emollients.
It has been found that administering antihistamines before vancomycin is given to someone can significantly reduce the chance of the skin becoming red and itchy.
Giving diphenhydramine to the person before their first vancomycin infusion can prevent red man syndrome.
Also, it is important for the infusion to be administered over at least 60 minutes, if possible, to minimize the adverse effects. Smaller and more frequent doses of vancomycin are better tolerated by the body.
The symptoms of red man syndrome are usually not serious, but they can be uncomfortable and must be treated quickly.
Symptoms can be managed and reduced using antihistamines, without any long-term adverse effects.
If someone has had red man syndrome before, they should tell their doctor before being treated with vancomycin, as they are more at risk of developing it again.